Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Dec 4, 2020, 3:47 AM EST for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Dec 5, 2020, 1:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2020, 3:47 AM EST (08:47 UTC)
- In effect from
- Dec 5, 2020, 1:00 AM EST
- Expired
- Dec 5, 2020, 6:37 AM EST
- In force
- 6 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WWUS72 KMHX 040847 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 347 AM EST Fri Dec 4 2020 NCZ196-203>205-042100- /O.NEW.KMHX.WI.Y.0014.201205T0600Z-201205T1500Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 347 AM EST Fri Dec 4 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, the Northern Outer Banks, Ocracoke Island and Hatteras Island. * WHEN...From 1 AM to 10 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
953 WWUS72 KMHX 042004 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 304 PM EST Fri Dec 4 2020 NCZ196-203>205-050815- /O.CON.KMHX.WI.Y.0014.201205T0600Z-201205T1500Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 304 PM EST Fri Dec 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...From 1 AM to 10 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
771 WWUS72 KMHX 050303 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1003 PM EST Fri Dec 4 2020 NCZ196-203>205-051500- /O.CON.KMHX.WI.Y.0014.201205T0600Z-201205T1500Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 1003 PM EST Fri Dec 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...From 1 AM to 10 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
423 WWUS72 KMHX 050811 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 311 AM EST Sat Dec 5 2020 NCZ196-203>205-051500- /O.CON.KMHX.WI.Y.0014.000000T0000Z-201205T1500Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 311 AM EST Sat Dec 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...Until 10 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
474 WWUS72 KMHX 051137 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 637 AM EST Sat Dec 5 2020 NCZ196-203>205-051245- /O.CAN.KMHX.WI.Y.0014.000000T0000Z-201205T1500Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 637 AM EST Sat Dec 5 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory for the Outer Banks and East Carteret County has been cancelled as gusts are no longer expected to reach criteria for the rest of the morning. Gusts of 40-45 mph are still occurring across portions of the area and will continue for most of the morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:29 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 4, 12:29 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1229 AM EST Fri Dec 4 2020
.SYNOPSIS...
High pressure overhead will slide off the coast through Friday.
A strong low pressure system is expected to move through the
region Friday night and Saturday. Colder high pressure then
builds in from the west early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1030 PM Thursday...With this update had to drop
temperatures about two degrees in a few locations as winds
remain calm and high clouds are briefly thinning out. Overnight,
clouds will thicken and temperatures will slowly increase
towards morning.
Prev dis...High pressure centered across the area this
afternoon will slide offshore overnight. Skies will start out
generally clear which along with calm winds will allow for good
radiational cooling and expect temps to fall quickly reaching
the upper 30s to lower 40s most areas away from the immediate
coast by mid evening. Mid and high clouds begin to increase
after midnight which will curtail additional cooling and may see
temps rise a degree or two toward daybreak, especially along
the coast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 330 PM Thursday...Clouds will continue to increase
through the day Friday as a developing low pressure system moves
into the Tennessee Valley and southern Appalachians. Most of
the day will remain dry but cannot rule out a few light showers
moving into the area during the afternoon. Southerly flow will
bring warming temperatures with high expected in the mid to
around 70.
&&
.LONG TERM /TONIGHT THROUGH THURSDAY/...
As of 4 PM Thu...Complex low pressure system is expected to
impact the area Friday night and Saturday. High pressure will
slowly build eastward across the SE US next week.
Friday night through Saturday...12Z Models continue to come
into better agreement with the developing low pressure system
and most have trended faster coming into alignment with the
ECMWF. An upper low over the Tennessee Valley will begin to
be absorbed into a northern stream shortwave Friday evening
which becomes negatively tilted as it races across the southern
mid Atlantic states late Friday night. Strong upper level
dynamics will allow the surface low to rapidly deepen as it
tacks just to our west and north with the attendant cold front
pushing across the area late Friday night and early Saturday
morning.
There is potential for isolated strong to svr tstms, periods of
locally heavy rain, strong winds, and minor coastal flooding
late Fri night into early Saturday. Looks like another high
shear/low CAPE type event, very typical this time of year.
Instability will be the limiting factor, but strong deep layer
shear will support storm organization with damaging wind gusts
or an isolated tornado possible just ahead of the cold front.
Most guidance has the front offshore by 12z Sat and precip
should be ending quickly around day break or shortly after for
coastal sections with clearing skies through the day Saturday.
Strong gradient winds will also develop late Fri night and
continue much of Sat morning as the low passes just to our north
which will likely warrant a wind advisory across at least the
OBX and potentially some inland areas as well. The strong west
to northwest winds may also result in minor coastal flooding for
portions of the soundside Outer Banks. WNW winds will gradually
diminish Saturday afternoon and night as the low continues to
lift into New England and becomes vertically stacked with a
developing upper low over northern New England.
Sunday through Wednesday...Sfc high pressure over the central
US will be progressive and move through Sunday, while longwave
troughing remains in place in the ern half of the CONUS. Another
upper low is progged to move out of Canada and the Great Lakes
through the SE US early next week, which could induce
cyclogenesis and sfc low development off the SE coast, and have
some silent 20% pops in fcst. Otherwise, below normal temps and
mostly dry wx expected.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Saturday Morning/...
As of 1230 AM Fri...VFR conditions are expected to continue this
morning and through the day today. Clouds will be increasing
ahead of the next low pressure system however ceilings will
remain about 5000-6000 ft or higher through early tonight. Then,
as rain shower chances increase, some lower cloud bases are
expected to around MVFR levels at least. There is the potential
for IFR conditions but how long they would persist is unknown
at this time range.
Long Term /Fri night through Tue/...
As of 3 AM Thu...Periods of sub-VFR conditions possible late
Fri into early Sat with scattered to numerous showers. Best
chances for sub-VFR will be Friday night. Gusty winds possible
at the terminals Fri night and Sat with a strong low pressure
and front moving through. VFR expected to return this weekend to
early next week.
&&
.MARINE...
Short Term /Through Friday/...
As of 1030 PM Thursday...The latest buoy obs are showing S/SW
10 or less and seas 2-3 ft. Marine forecast remains on track; no
changes to this update.
Pre Dis...Good boating conditions continues through Fri
morning, then will start to see deteriorating conditions as a
strong low pressure system begins to take shape to the west.
High pressure will be centered offshore overnight bringing SW
winds generally below 15 kt with seas around 2-4 ft, highest
across the offshore waters. Winds back to southerly in the
afternoon and increase to 15-20 kt across the central and
southern waters with seas building to 4-6 ft in the afternoon.
Winds expected to continue around 5-15 kt with seas around 2-4
ft across the northern waters during the afternoon.
Long Term /Fri night through Tue/...
As of 430 PM Thu...Models coming into good agreement with a
strong low pressure system tracking just the west and north of
the waters late Friday night and early Saturday morning. 12z
models are a bit faster with the timing and most high res
guidance in good agreement with a period of Gales across all
waters later Friday night through Saturday morning as the low
rapidly deepens as it moves off the mid-Atlantic coast. So have
move up the start time for the Gale Watch across the central
and southern waters and added the remaining waters beginning
after midnight and continuing into Saturday. Seas are expected
to build to 7-13 ft Saturday morning and begin to gradually
subside Saturday afternoon and night. Strong westerly winds will
also likely bring low water conditions across the Pamlico River
and perhaps the Neuse and Bay Saturday as well.
Winds are expected to drop below Gales by late Saturday
afternoon with SCA conditions continuing into Sunday as high
pressure builds into the area. Another storm system is expected
early next week which will bring adverse boating conditions once
again.
&&
.TIDES/COASTAL FLOODING...
As of 445 PM Thu...Strong southerly winds may produce minor
water level rises on the soundside of the Outer Banks north of
Rodanthe late Friday night. Winds become southwest and west
early Saturday, with minor water rises possible on the remaining
areas of the Outer Banks south to Ocracoke Island.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late tonight through Saturday morning for
AMZ136-137.
Gale Watch from this evening through Saturday afternoon for
AMZ135-156-158.
Gale Watch from late tonight through Saturday afternoon for
AMZ131-230-231.
Gale Watch from this evening through Saturday afternoon for
AMZ152-154.
Gale Watch from late tonight through Saturday afternoon for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...SK/TL
AVIATION...TL/SGK
MARINE...SK/TL/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Dec 3, 4:20 AM EST, 23 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 420 AM EST Thu Dec 3 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-040930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow- 420 AM EST Thu Dec 3 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe thunderstorms Friday night. The main threats would be damaging wind gusts and an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-040930- Northern Outer Banks-Ocracoke Island-Hatteras Island- 420 AM EST Thu Dec 3 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe thunderstorms Friday night. The main threats would be damaging wind gusts and an isolated tornado. Some minor water level rises are possible on the soundside of the Outer Banks late Friday night and into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:45 AM EST | Gale Warning | MHX | 33 hr | |
| Dec 4, 3:45 AM EST | Low Water Advisory | MHX | 33 hr | |
| Dec 4, 4:02 AM EST | Coastal Flood Advisory | MHX | Dare, Hyde | 33 hr |
| Dec 4, 4:02 AM EST | High Surf Advisory | MHX | Carteret, Dare, Hyde | 30 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.